Hail, Montague
- When
- February 7, 2:10 AM CST
- Where
- Montague County, Bowie
- Measured
- 0.88 in hail
- Reported by
- Social Media
- Coordinates
- 33.570, -97.850
A social media report indicated nickel-sized hail in the northern part of the city of Bowie, TX.
Thunderstorms developed along a cold front as it advanced southeast across North Texas. Hail and damaging winds accompanied a few of these storms during the overnight hours Wednesday night/Thursday morning just north of the Interstate 20 corridor.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
Thunderstorms developed along a cold front as it advanced southeast across North Texas. Hail and damaging winds accompanied a few of these storms during the overnight hours Wednesday night/Thursday morning just north of the Interstate 20 corridor.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Feb 7, 1:21 AM CST, 49 minutes earlier.
Area Forecast Discussion National Weather Service Fort Worth TX 121 AM CST Thu Feb 7 2019 .SHORT TERM... /Today and Tonight/ Showers and thunderstorms are developing in a line from near Abilene, TX to Ardmore, OK, and seem to be associated with yet another mid-level vort max translating through broad southwesterly flow. Large scale forcing for ascent isn't expected to be overly robust across our region even though this system is exceptionally dynamic with mid-level speed maxes approaching 90 kts on the latest objective analysis. The reason for this is North and Central Texas will remain on the southern periphery of stronger mid-level height falls, with effectively neutral height tendencies present across our CWA. As a result, we'll be relying on the combination of increasing low-level convergence from an incoming surface trough and the aformentioned vort max to force our convection. Regional objective analysis reveals our region remains strongly capped, with MLCINH still running quite high--not surprising based on our 06z FWD sounding launched in support of VORTEX-SE which reveals a nose of extremely warm (+21C) air at 850 mb. As a result, this initial convection which will be moving into our northwestern counties over the next few hours should remain elevated in nature, but updrafts will have access to about 1500-2000 J/kg of MUCAPE and exceptional deep layer shear to support supercell structures. Thinking is that initially the main severe threat will be from hail due to the elevated nature of these storms, but a localized damaging wind threat could materialize as surface-based convective inhibition is eroded with the approach of the main trough axis later this morning--mainly for locales near and north of I-20. Hi-resolution guidance has a pretty good handle on the timing of things at this point, and it looks like a broken line of storms will probably invade the Metroplex/I-35 corridor towards 3-5 AM before swiftly exiting our southeastern counties just after daybreak and into the mid-morning hours. RAP forecast soundings reveal at least some potential for updrafts to ingest surface- based parcels as this line approaches the I-35 corridor, and as stated above, this may allow some of the stronger cores to produce some isolated strong to damaging wind gusts. IF surface-based convection materializes, we obviously can't totally discount the potential for a brief tornado spin-up given the extremely impressive low-level kinematics in place (35-40 kts of 0-3 km shear), but quickly veering surface winds with the approach of a strong cold front should tend to limit overall SRH and the fast- moving nature of the incoming boundary will have a tendency to undercut southwest-to-northeast moving updrafts. Temperatures will follow a non-diurnal trend today as stout cold advection gets cranking behind an arctic boundary. Highs have effectively been reached across much of the region already, and are expected to fall into the 30s and 40s north of I-20 and into the 50s to the south by noon. Winds will be gusty, but speeds should stay safely below wind advisory criteria. A cold night is on tap as lows drop into the 20s (possibly even upper teens across the far northwest). Carlaw && .LONG TERM... The new Long Term Discussion will be issued soon. The previous Discussion is available below. && .AVIATION... /Issued 1140 PM CST Wed Feb 6 2019/ /06Z TAFs/ Convection has been slow to develop this evening, but a gradual uptick in precipitation is anticipated after 08Z within the vicinity of both Dallas/Fort Worth and Waco. Mostly MVFR continues across the region, with a few breaks leading to periodic VFR conditions. As the main forcing for ascent approaches, thunderstorm activity will increase likely causing air traffic disruptions for a few hours, mainly between 09-11Z. As the cold front progresses to the southeast, southerly winds will shift and turn northerly between 12-18 kts. A couple of hours of VFR is anticipated before another period of MVFR occurs across North Texas shortly after sunrise. The MVFR should be short- lived, and likely erode around noon. Once we are able to get rid of any low ceilings, VFR is expected through the rest of the TAF cycle. Northerly winds will continue and gradually decrease in speed through the afternoon. Hernandez && .LONG TERM... /Issued 347 PM CST Wed Feb 6 2019/ /Thursday Night Through Next Week/ As arctic air surges into into the region Thursday night, temperatures will fall into the 20s across much of North Texas. Brisk north winds will drop wind chill values into the teens, and skin-cracking dew points in the single digits will slip south of the Red River. Despite the passage of tonight's trough axis, southwesterly flow aloft will persist as troughing reloads on the West Coast. This will allow Pacific moisture (in the form of mid clouds) to stream across Central Texas on Friday. Within an axis of enhanced lift, some precipitation may be produced in this near or just sub-freezing layer. With extraordinarily dry air beneath these clouds, the majority of the precipitation processes will only result in virga or fall streaks. However, in some of our southern zones light rain or sleet may reach the surface by late in the day. The precipitation may extend as far north as the I-20 corridor into Friday evening. High temperatures Friday will be well below normal, in the low to mid 40s, the cloudier areas in the south nearly matching the sunnier spots along the Red River. While cold, surface temperatures will remain above freezing while any precipitation is falling. Any sleet showers should be light and unlikely to pose any travel issues. While temperatures will fall into the lower 30s in the north and west late Friday night into Saturday morning, any lingering light rain would be confined to Central and East Texas where lows will be above freezing. The southwesterly flow aloft will reinforce the cloud cover on Saturday, which will prevent any warming trend. But as the West Coast trough ejects an impulse through the Rockies this weekend, our old frontal boundary will retreat north as a warm front. This will return Gulf moisture to the region while the associated jet streak enhances the Pacific moisture flux. Rain chances will increase Saturday night into Sunday, with widespread rainfall expected along and east of the I-35 corridor into Sunday night. Near-record precipitable water values will return to Central Texas, and while the bulk of the precipitation may be deeper into the cooler/drier air, training echoes in Central and East Texas will be capable of heavy rainfall. Much of the region has seen little precipitation the last 30 days, thus the flooding threat appears low. However, the duration of the event may result in some hydrologic issues with creeks and streams later in the event. Guidance diverges considerably with the evolution of the Pacific Northwest low as it journeys across the CONUS. Will carry some low-end PoPs after the early week event, but have favored the drier ECMWF (and the plurality of GFS ensemble members) over the wet operational GFS solution. A garden-variety front would accompany the trough as it transits our meridian, thus will keep generally near or above normal daytime temperatures for the upcoming workweek. 25 && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 54 26 43 34 44 / 20 0 10 20 10 Waco 65 28 42 34 43 / 50 0 30 40 10 Paris 59 22 43 31 42 / 100 0 5 20 5 Denton 46 23 43 32 44 / 10 0 5 20 10 McKinney 53 22 43 32 43 / 40 0 5 20 10 Dallas 56 27 44 34 44 / 30 0 10 20 10 Terrell 60 26 44 32 44 / 70 0 10 30 10 Corsicana 65 28 42 34 42 / 80 0 20 40 10 Temple 66 30 41 35 43 / 50 0 30 40 10 Mineral Wells 47 22 42 31 42 / 0 0 5 20 5 && .FWD WATCHES/WARNINGS/ADVISORIES... None. && 26/90
Hazardous Weather Outlook National Weather Service Fort Worth TX 342 PM CST Wed Feb 6 2019 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-071315- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 342 PM CST Wed Feb 6 2019 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...Through Tonight. Scattered thunderstorms are possible across the area this evening and overnight. Some storms could become strong to severe. The main threats will be from hail and strong wind gusts, although the threat for a brief tornado can't be ruled out near the Red River. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Sleet may mix with rain across parts of Central Texas late in the day on Friday. Surface temperatures will be around 40 degrees, thus no accumulations or impacts to travel are expected. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be requested early this evening and overnight, primarily north of I-20.
Special Weather Statement
National Weather Service Fort Worth TX
104 AM CST THU FEB 7 2019
TXZ100-070745-
Young TX-
104 AM CST THU FEB 7 2019
...SIGNIFICANT WEATHER ADVISORY FOR YOUNG COUNTY UNTIL 145 AM CST...
At 104 AM CST, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Woodson, or 16 miles east of Throckmorton, moving
northeast at 45 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Graham, Olney and Newcastle.
LAT...LON 3327 9895 3340 9872 3339 9842 3316 9842
3296 9894 3296 9895
TIME...MOT...LOC 0704Z 242DEG 41KT 3311 9891
CarlawSpecial Weather Statement
National Weather Service Fort Worth TX
134 AM CST THU FEB 7 2019
TXZ101-070815-
Jack TX-
134 AM CST THU FEB 7 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACK COUNTY UNTIL
215 AM CST...
At 134 AM CST, Doppler radar was tracking a strong thunderstorm 14
miles north of Bryson, or 18 miles northwest of Jacksboro, moving
northeast at 35 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Newport and Shannon.
LAT...LON 3346 9831 3347 9798 3343 9798 3326 9842
3346 9842 3347 9832
TIME...MOT...LOC 0734Z 245DEG 31KT 3336 9843
CarlawSpecial Weather Statement
National Weather Service Fort Worth TX
159 AM CST THU FEB 7 2019
TXZ091-070845-
Montague TX-
159 AM CST THU FEB 7 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MONTAGUE COUNTY UNTIL 245
AM CST...
At 159 AM CST, Doppler radar was tracking a strong thunderstorm near
Newport, or 9 miles west of Bowie, moving northeast at 50 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Bowie, Nocona, St. Jo and Stoneburg.
LAT...LON 3392 9759 3390 9758 3390 9756 3392 9749
3362 9749 3347 9798 3370 9798 3393 9759
TIME...MOT...LOC 0759Z 242DEG 46KT 3354 9800
CarlawThe Dallas/Ft Worth radar (KFWS), 122 km away, was scanning. The volume nearest the first event began at 08:09 UTC.
5 thunderstorm wind, 4 hail. Local standard time, as filed.
A social media report indicated nickel-sized hail in the northern part of the city of Bowie, TX.
A NWS employee reported quarter-sized hail in the city of Haslet, TX.
A gazebo was damaged and a basketball goal and playground equipment were blown into a pool at a home near Eagle Mountain Lake.
Quarter-sized hail was reported approximately one mile east of Fort Worth Alliance Airport.
A National Weather Service employee reported half-dollar sized hail in the city of Roanoke, TX.
The Dallas-Fort Worth Automated Surface Observation System measured a 58 MPH wind gust.
Emergency management reported trees blown down in the city of Celeste, TX.
Emergency management reported a tree blown onto a car in the city of Merit, TX.
Hopkins County Sheriff's Department reported that wooden rafters were blown off of a barn, small out-buildings were flipped, and a tree with a 12 inch base was uprooted. This occurred in the northwest part of Hopkins County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, February 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 802592, 802596, 802618, 802621, 802597, 802598, 802601, 802603, 802614.